Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 245, NWS Cleveland, OH

September 20, 2002Erie County, Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 20, 2002, 6:01 PM EDT for Erie County, Sandusky County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 6:01 PM EDT (22:01 UTC)
Expired
Sep 20, 2002, 6:45 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Erie County, OH, Sandusky County, OH

The radar

The Cleveland radar (KCLE), 89 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:15 PM EDTThunderstorm WindClyde, OHThunderstorm winds downed several large tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS51 KCLE 202201
SVRCLE
OHC043-143-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
601 PM EDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN OHIO...
  SANDUSKY COUNTY IN OHIO...

* UNTIL 645 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF CLYDE...OR ABOUT 11 MILES
  EAST OF FREMONT...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLEVUE
  CASTALIA
  CLYDE
  SANDUSKY

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:00 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 20, 5:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
500 PM EDT FRI SEP 20 2002

UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 696.

.CLE...
OH...NONE.
PA...NONE.

DJB

In the hours before

Special weather statement, Sep 20, 5:50 PM EDT, 11 minutes before
OHZ003-006-017-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT FRI SEP 20 2002

...THUNDERSTORMS WITH DAMAGING WIND LIKELY OVER PARTS OF NORTHWEST
OHIO EARLY THIS EVENING...

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS
NORTHWEST OHIO THIS EVENING AND WIND DAMAGE IS LIKELY WITH SOME OF
THE STORMS. THE STORMS WILL REACH HANCOCK COUNTY BY 7 PM AND MOVE
INTO WOOD COUNTY SHORTLY AFTER 7 PM AND THE TOLEDO AREA BETWEEN 730
AND 8 PM.

HEAVY RAIN AND DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

WHEN SEVERE THUNDERSTORMS APPROACH TAKE SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:27 PM EDTSpecial Marine WarningCLE63 min
Sep 20, 3:27 PM EDTSpecial Marine WarningCLE63 min
Sep 20, 3:41 PM EDTSevere Thunderstorm WarningCLEErie, Huron49 min
Sep 20, 4:02 PM EDTSevere Thunderstorm WarningCLELorain43 min
Sep 20, 6:14 PM EDTSevere Thunderstorm WarningCLERichland46 min
Sep 20, 6:21 PM EDTSpecial Marine WarningCLE114 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.